CSN Login
Members Online: 6

Has anyone used vaginal estrogen during radiation?

carol49fla
Posts: 2
Joined: Oct 2011

I talked to my radiation oncologist about using vaginal estrogen during radiation to try to minimize the vaginal side effects from radiation. She thought it would be a good idea but a letter today from my medical oncologist instructs me to stop hormone replacement therapy during chemo to minimize the risk of blood clots. I am unsure until I speak with him if I only have to stop the pills or if I have to stop all hormones. Has anyone had any experience using vaginal estrogen during radiation?
Thanks... Carol

mp327's picture
mp327
Posts: 2939
Joined: Jan 2010

I don't really know anything about this, but you want to make absolutely sure that anything, and I mean anything, does not interefere with the effectiveness or the chemo and radiation. I have never heard of anyone doing this. I do, however, know that MD Anderson uses a protocol that includes inserting a vaginal dilator during radiation treatment to minimize vaginal stenosis. As far as I know, that's the only facility using that protocol. I was given a vaginal dilator on the last day of my treatment and have been diligent in using it since (3 years now). I can't say that it has helped with my sexual function but it has kept my vaginal canal open. Perhaps you should consult a gyno-oncologist about this issue. The main thing is to not do anything that will effect the outcome of the treatment. I wish you all the best.

carol49fla
Posts: 2
Joined: Oct 2011

Hi MP,

Thanks so much for your reply. Have briefly discussed using dilators with my radiation oncologist and when we get down to discussing protocol (this Wednesday) I will definitely ask about using it during radiation.

Carol

Memphis Mary 49's picture
Memphis Mary 49
Posts: 52
Joined: Aug 2011

I did not begin using vaginal estrogen cream and dilators until after treatment was complete. I know that you must be careful to not use any oil based creams during radiation because it magnifies the burn (and you really don't want that!). I would consult a gyne-oncologist - and ask my rad-onc doctor to do some research on the use of estrogen cream during radiation. Using the dilators during treatment might not be a bad idea.
I was allowed to continue my oral HRT during treatment - I was not told that the risk of clots would increase (over normal risks) because of the radiation/chemo.

Mary

Phoebesnow
Posts: 448
Joined: Apr 2011

I kept wearing my hormone patch during tx and I did ask if it was ok and they said yes, so I kept it. I have read in other research, where it is a no. I trust my radiation oncologist as he is one of the top in his field. I used the estrogen cream after treatment, maybe3months out, I was severely burned inside, bladder, ureter, vagina, groin. Ouch. So I had to rest my insides because of the sloughing. Most people use estrogen cream right after treatment, not during. So any way, I stopped using cream and developed vaginal sores, now back on cream, sores are healing. Good new is I have been enjoying a good sex life for past 3 moths, and it gets better every time, even with sores. There is hope for us, if we believe.

Carrol

P.s. Before tx I had shaved groin area, maybe even during the beginning of tx. Chemo brain makes details hard to remember during this period of tx. Anyway don't shave down there or your thighs prior to treatment. It makes the skin more sensitive.

7243
Posts: 223
Joined: Feb 2011

I saw a gynecologist prior to my treatment...she said I could use premarin cream throughout radiation therapy. Each institution does things a touch differently. Best wishes!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network